Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2022) 81 P487 | DOI: 10.1530/endoabs.81.P487

ECE2022 Poster Presentations Thyroid (136 abstracts)

Pazopanib-induced hypothyroidism in a patient with adrenal metastasis of renal cell carcinoma

Cristiana Gomes da Costa , João Roque & Dinis Reis

12 views


Hospital Santa Maria, Endocrinology, Lisbon, Portugal


Introduction: Pazopanib is a tyrosine kinase inhibitor (TKI) considered to be a first-line treatment in adult patients with metastatic clear cell renal cell carcinoma (ccRCC). Thyroid dysfunction, namely hypothyroidism, is now recognized as being an important but potentially manageable side effect induced by such therapy. With this case we aimed to recall an endocrinological complication that can emerge during treatment with TKIs and highlight the importance of a thorough follow-up.

Case report: A 51-year-old man, whose past history and family history were irrelevant, was diagnosed with stage 1 ccRCC in 2001. A left radical nephrectomy was performed. In 2013 a lesion with 24 mm in diameter was first recognized in his right adrenal. In 2015 he was referred to the endocrinology outpatient clinic due to an increase in the lesion diameter to 51 mm, the CT scan showed a density of +30.9 Hounsfield Units. Laboratory findings excluded autonomous hormone secretion. Due to suspicious radiological findings and rapid tumor growth without evidence of hormonal hypersecretion, a biopsy of the adrenal mass was performed, revealing a ccRCC metastasis. The patient was submitted to a right adrenalectomy and started pazopanib 800 mg daily as adjuvant therapy, along with hydrocortisone and fludrocortisone as substitution therapy. He developed primary hypothyroidism 16 months after he started pazopanib. Anti-thyroid antibodies were normal, and the hypothyroidism was interpreted in relation to pazopanib. Furthermore, due to progressive disease pazopanib was substituted by another drug, however the hypothyroidism did not remit, and the patient remains under levothyroxine substitution therapy at the dose of 50 mg daily for 5 years now.

Conclsion: √ This case highlights the tendency of ccRCC for adrenal metastases. These metastases may appear several years after the initial diagnosis, in our patient 12 years after the initial diagnosis.

√ Hypothyroidism is a known adverse effect of pazopanib and therefore periodic surveillance of thyroid function is required. Pazopanib-induced hypothyroidism was recorded in most series in less than 12% of renal cell carcinoma patients.

√ Pazopanib-induced hypothyroidism in this patient seems to be permanent.

√ Many mechanisms have been appointed as possibly responsible for the hypothyroidism in relation to TKIs, such as thyroid cell atrophy due to the inhibition of vascularization, drug-induced thyroiditis, thyroid atrophy, deficient hormone production due to anti-thyroperoxidase activity, interference in iodine caption or modification in the RET2 gene. More studies are needed to characterize these mechanisms.

Volume 81

European Congress of Endocrinology 2022

Milan, Italy
21 May 2022 - 24 May 2022

European Society of Endocrinology 

Browse other volumes

Article tools

My recent searches

No recent searches.